Wednesday, April 2, 2008

So Long, Celexa


About a year ago, it dawned on me that I wasn't handling my new status as Cancer Girlfriend very well. I was depressed and freaked out. Mark would turn his head to the side to look at the clock and I'd jump out of my skin, thinking he was having another seizure. (He does a slow head turn every time he has a seizure.) I did the "watchout! Mark's having a seizure!" routine about 15 times a day. It got on his nerves. It was making me crazy.

I kept replaying the moment when Mark slid out of his chair and went into an hours-long Grand Mal seizure. I kept imagining all the worst case scenarios. I couldn't stop worrying. I'd be walking around the Home Depot sizing up power tools, and my heart would suddenly start racing out of the blue. I'd be driving down the highway and seize up with a sudden feeling of panic. I was a basketcase.

I tried for a long time -- five months -- to bull through the side-effects of Cancer Girlfriend-itis. Then in March, I said screw it. I went to see the doctor, who practically flung the anti-anxiety drug Celexa at me and told me to get started on it right away.

Now, a year later, it felt like time to wean off the drugs that got me through the hardest time. Recently I've been constantly clenching my jaw -- through the entire day. My face hurt. For some reason, the heart palpitations had come back. And then, there was the fact that I was eerily in a good, upbeat mood all the time. That's mostly great, but when your boyfriend is dealing with the sadness of having brain cancer, it's kind of weird to always be looking at that sadness through a veil of drug-induced good mood. I found myself wanting to feel my feelings again. And so I went to the doctor again. I started weaning off the drugs two weeks ago. My last dose was Thursday.

So long, Celexa, hello crazy ass side effects.

For four days now (it takes three days for the drug to get completely out of your system) I've been walking around feeling like my brain is floating inside a water balloon. I'm disoriented, wobbly, dizzy, spacey, forgetful -- did I mention spacey? I have had the constant feeling like I need to throw up. Mark says it sounds just like chemo side effects. Too bad I didn't time it to coincide with chemo week.

At the ballgame last night, I found myself just staring out into the distance, and then sort of coming to again, however many minutes lost to a spaceout. Today, I totally missed a warning at the morning news meeting not to post a story before a certain time because of an embargo. The story went up too early, creating all kinds of havoc.

Last night I went online to try and figure out how the hell long I have to put up with this Swiss cheese memory, the weird bobbing brain, the space outs, the dizziness.

People who have been through this before report that it can take anywhere between one week and two months to fully get past the withdrawal.

According to one study on Pubmed: SSRI withdrawel symptoms "include dizziness, light-headedness, insomnia, fatigue, anxiety/agitation, nausea, headache, and sensory disturbance. The syndrome may last up to 3 weeks." Sensory disturbance. Yike.

Celexa is an SSRI -- selective serotonin reuptake inhibitor. It keeps you cheery by keeping serotonin -- a cheer-inducing substance -- circulating in your brain longer than usual. Usually, seratonin floats around in your brain juice for a while, then is removed -- a process called "reuptake." SSRI's block that "reuptake," forcing the serotonin -- and lots of it -- to stick around and keep you all cheered up.

So now, the serotonin plug has been pulled out of the drain. The seratonin is getting sucked out of my brain like nobody's business. It's a pretty disorienting experience.

Some say depression follows this little period of discombobulation. I'm hoping that won't be part of my experience. Some get it, some don't.

For now, I'm hoping every day I'll wake up and my brain won't feel like it's floating in a water balloon, and I'll stand up and won't feel like falling down. And I won't feel like barfing. And won't forget everything.

Maybe tomorrow.

9 comments:

kateco said...

Seratonin is the second most powerful substance in the universe -- #1? Estrogen of course. Hang in, eat carbs, roll your own seratonin. xx K

Janice said...

Good luck. Not that I know anything but take it easy and give yourself time to roll with the crazy ass side effects instead of pushing against them.

LaSue said...

Feeling feelings is a bitch, but once you get through them what an AHhhhh! I hadn't read the blog for awhile, it was nice to catch up this morning over a cup of home brew (coffee that is). Heard you are coming South in a couple of weeks. Looking forward to the visit. love - Laur

mich said...

Hang in there, Michelle. It sounds rough, but if you can get through the weaning, it'll be worth it.

Anonymous said...

This is going to sound crazy but it worked with Paxil withdrawal: Chocolate. Seriously and truly.

Anonymous said...

I have been on and off of this stuff three times since the storm and I don't know which is worse. Sometimes I quess you just need to kick start the seratonin into working again...then ease off slowly. It takes a week to start feeling normal again.

Rita said...

Stay tough, Michelle. We're all supporting you.

Anonymous said...

hey honey, good luck with it. I like kay's advice: eat carbs!!! Why am I so fat?!!!

Melissa said...

Me too. I had eye problems too. I switched to Wellbutrin because of the Sexual Side effects of Celexa which ruined my relationship for three years. I started Wellbutrin and quit Celexa cold turkey. But through the withdrawl on the 6th day, when it got the worst, I took one more 20mg Celexa in the afternoon. I felt amazing and it pretty much made all withdrawl go away. Now it's been 5 days since that happened, and no more withdrawl. Wellbutrin by itself is working. And I had good sex last night! I'm so happy!